NMS and Serotonin Syndrome: CPCP Review

We have a weekly case conference on our psychiatry consultation service in which we discuss relevant medical literature in connection with patients we’ve seen. It’s a continuous improvement activity relevant to the practice-based improvement competency called the Clinical Problems in Consultation Psychiatry (CPCP) and a recent meeting focused on differentiating neuroleptic malignant syndrome (NMS) and serotonin syndrome (SS). The article we focused on was a review by Paul Perry and Courtney Wilborn [1].

NMS and SS can be very similar and, based on Perry and Wilborn, we even formulated a recommendation that serves as a boilerplate which can be individualized for specific patients:

“Serotonin Syndrome (SS)

  • Presents: mental status changes, autonomic nervous system disturbances, neurologic manifestations and hyperthermia.
  • Etiology: serotonergic drug (SSRI, SNRI, TCA, MAO, carbamazepine, trazodone, buspirone, mirtazapine, linezolid, NMDA, ecstasy).
  • Course: Transient course usually lasting <1 week.
  • Treatment: stop offending agent, supportive therapy.
  • Dantrolene for hyperthermia induced by muscle contraction.

Neuroleptic Malignant Syndrome (NMS)

  • Presents 4 cardinal symptoms: lead pipe muscle rigidity, hyperpyrexia, mental status changes and autonomic instability.
  • Labs: elevation in CK (usually well over 1,000), LDH, ALT, and AST. A study of patients with catatonic rigidity discovered that low serum iron levels were observed in patients who developed NMS.
  • Treatment: stop offending agent, supportive therapy. Consider ECT.
  • Medication: dopaminergic drugs such as bromocriptine or amantadine.
  • Medication: muscle relaxant such as dantrolene.

Reference:

Perry, P. J. and C. A. Wilborn (2012). “Serotonin syndrome vs neuroleptic malignant syndrome: A contrast of causes, diagnoses, and management.” Annals of clinical psychiatry : official journal of the American Academy of Clinical Psychiatrists 24(2): 155-162.

Support Services: Neuroleptic Malignant Syndrome Information Service, http://www.nmsis.org/ where internationally recognized experts can be consulted by telephone for guidance on diagnosis and management of NMS.”

The link to the NMS Information Service was my idea. I’ve used it in the past, and the response is usually the same day. The clinicians with whom I’ve spoken have always been very helpful.

And then, of course, I found another excellent paper by Bienvenu and colleagues, which provides even more detail about differentiating between NMS and SS and provide practical treatment recommendations as well [2].

Bienvenu and colleagues highlight a very important cautionary note about bromocriptine. If it’s given to a patient for presumed NMS, it can cause or worsen SS. Bromocriptine can cause psychosis, hypotension, and vomiting. Moreover, dantrolene cannot be co-administered with calcium channel blockers given the risk of cardiovascular collapse. The most sensitive and specific sign of SS is clonus. There are several helpful tables.

I think both of these reviews are important additions to the literature on these two syndromes, which are often mistaken for one another. The added benefit from the paper by Bienvenu and colleagues is that they also provide an outstanding review of the assessment and management of delirium and medication overdoses.

Now how would you suggest I improve on the boilerplate recommendation, besides simply adding the Bienvenu reference?

References:

1. Perry, P. J. and C. A. Wilborn (2012). “Serotonin syndrome vs neuroleptic malignant syndrome: A contrast of causes, diagnoses, and management.” Annals of clinical psychiatry : official journal of the American Academy of Clinical Psychiatrists 24(2): 155-162.
BACKGROUND: Serotonin syndrome (SS) and neuroleptic malignant syndrome (NMS) are uncommon but potentially life-threatening adverse reactions associated with psychotropic medications. Polypharmacy and the similar presentation of SS and NMS make diagnosis of the 2 syndromes problematic. METHODS: A MEDLINE search was performed for the period 1960 to 2011 for case reports, review articles, and studies pertaining to SS and NMS. RESULTS: The majority of available literature on SS and NMS consists of case reports, case-control studies, and retrospective reviews. In addition, diagnostic criteria have been developed to aid in the diagnosis and management of SS and NMS. CONCLUSIONS: SS presents as mental status changes, autonomic nervous system disturbances, neurologic manifestations, and hyperthermia. Similarly, NMS presents as muscle rigidity, hyperpyrexia, mental status changes, and autonomic instability. However, the clinical laboratory profile of elevations in creatine kinase, liver function tests (lactate dehydrogenase, aspartate transaminase), and white blood cell count, coupled with a low serum iron level, distinguishes NMS from SS among patients taking neuroleptic and serotonin agonist medications simultaneously. For both SS and NMS, immediate discontinuation of the causative agent is the primary treatment, along with supportive care. For NMS, dantrolene is the most effective evidence-based drug treatment whereas there are no evidence-based drug treatments for SS. A 2-week washout of neuroleptic medication minimizes the chance of recurrence.

2. Bienvenu, O.J., MD, PhD; Neufeld, Karin J., MD, MPH; Needham, Dale M., MD, PhD (2012). “Treatment of four psychiatric emergencies in the intensive care unit.” Crit Care Med: Vol 40, No. 9: 2662-2670.

Abstract

OBJECTIVES: To review the diagnosis and management of four selected psychiatric emergencies in the intensive care unit: agitated delirium, neuroleptic malignant syndrome, serotonin syndrome, and psychiatric medication overdose.

DATA SOURCES: Review of relevant medical literature.

DATA SYNTHESIS: Standardized screening for delirium should be routine. Agitated delirium should be managed with an antipsychotic and, possibly, dexmedetomidine in treatment-refractory cases. Delirium management should also include ensuring a calming environment and adequate pain control, minimizing benzodiazepines and anticholinergics, normalizing the sleep-wake cycle, providing sensory aids as required, and providing early physical and occupational therapy. Neuroleptic malignant syndrome should be treated by discontinuing dopamine blockers, providing supportive therapy, and possibly administering medications (benzodiazepines, dopamine agonists, and/or dantrolene) or electroconvulsive therapy, if indicated. Serotonin syndrome should be treated by discontinuing all serotonergic agents, providing supportive therapy, controlling agitation with benzodiazepines, and possibly administering serotonin2A antagonists. It is often unnecessary to restart psychiatric medications upon which a patient has overdosed in the intensive care unit, though withdrawal syndromes should be prevented, and communication with outpatient prescribers is vital.

CONCLUSIONS: Understanding the diagnosis and appropriate management of these four psychiatric emergencies is important to provide safe and effective care in the intensive care unit.

Advertisements
%d bloggers like this: